Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 155, NWS Springfield, MO

May 9, 2023Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2023, 5:28 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 5:28 PM CDT (22:28 UTC)
Expired
May 9, 2023, 6:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:09 PM CDT, 19 minutes earlier.

Area forecast discussion, May 9, 5:09 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 PM CDT Tue May 9 2023

...00Z AVIATION DISCUSSION...

Key Messages:

1. Isolated/scattered severe storms ahead of severe MCS heading in
from Kansas this afternoon and evening.

2. An active weather pattern will remain across the area this week
with several chances for rain. A few strong storms will be
possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through tonight)
Issued at 312 PM CDT Tue May 9 2023

A severe MCS is currently located from Topeka, KS to Emporia, KS
and moving to the southeast at 30-40 mph. This puts it into the
the northwestern CWA between 5pm and 6pm CDT. Expect the system to
maintain strength into the far northwester CWA and then start to
gradually weaken as it moves through the rest of the area this
evening into early tonight. This weakening will be due to
decreased shear and instability. Threats will be 70 mph winds, 1
inch hail, and a short lived tornado or two over the northwestern
CWA, transitioning to primarily 60 mph winds more toward the
central CWA.

Ahead of the MCS, discrete cells have developed and are expected
to develop. Instability has increased to 3,000-4,000 J/kg on the
warm side of the front, which is from Fort Scott, KS to
Springfield, MO to Ozark County, MO. Large hail to 2 inches in
diameter and 60 mph winds are the primary hazards with these
storms. Expect the main area to be along and near the general
vicinity of the front.

.LONG TERM...(Wednesday through Tuesday)
Issued at 312 PM CDT Tue May 9 2023

The upper level ridge will remain over the region the rest of the
week into the start of the weekend. Highs will generally warm
into the 80s each afternoon through Saturday. The active weather
pattern will continue the rest of the week with several chances
for rain at times. It will not rain the entire period and there
are still questions on the exact timing coverage of storms each
day.

A weak disturbance will track north into the region on Wednesday
and will result in the potential for some isolated to scattered
storms across the area Wednesday afternoon and evening. Deep layer
shear will be weaker across the area on Wednesday limiting the
severe potential but given the instability a strong storm or two
could be possible.

Thursday into Friday an upper level low will lift north across the
Plains and could result in slightly better coverage of showers and
storms across the area, though there is still uncertainty on the
coverage each day. Deep layer shear will increase some with the
upper level low and could result in some strong to severe storms,
though the better chances may remain just west of the area.

Late this weekend into early next week as pattern change looks
possible as an upper level trough moves across the region pushing
the ridge off to the east. The ensemble models do different on
the timing and track of this trough. An upper level northwest flow
pattern may setup across the region early next week which could
result in the an active weather pattern continue into next week
but uncertainty remains on timing and track. Slightly cooler
temperatures will occur as a result with highs in the 70s
expected Sunday into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 457 PM CDT Tue May 9 2023

A storm system will push southeast into southeast Kansas and
southern Missouri this evening and tonight. A few scattered
storms, some strong to severe, will continue to pop up ahead of
the main line of storms late this afternoon. Storms are expected
to gradually weaken as they move southeast tonight. MVFR ceilings
may persist across southern Missouri into the morning hours.

Much of Tuesday morning and afternoon are expected to remain dry,
with additional scattered shower and thunderstorm chances by late
tomorrow afternoon through the evening. Winds will be out of the
southeast at 10-15 kt outside of any thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise
AVIATION...Didio
Hazardous weather outlook, May 9, 1:58 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Tue May 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered storm development will be possible across southeastern
Kansas and western Missouri this afternoon into the early evening
hours. Hail up to the size of golf balls (1.75 inches) and
damaging winds will be the primary risks with these storms, but
some storms over southeast Kansas and far western Missouri may
have hail over 2 inches in diameter.

A thunderstorm complex across Kansas will move southeast into
extreme southeastern Kansas and western Missouri this evening into
the overnight hours. There still remains questions on the exact
track and timing of this activity. Damaging winds will be possible
with this activity if it is able to make it into the western
portions of the area. A short lived tornado or two can't be ruled
out, but is not a primary threat.

Locally heavy rainfall will be possible with the storms today into
tonight. Widespread flooding is not expected but some localized
minor flooding could be possible for any locations that are
affected by multiple storms in a short period of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week. There are still questions on the
exact timing,, coverage, and exact locations affected each day
but thunderstorm chances exist each day but will not be a total
washout. Locally heavy rainfall and a few strong storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southeastern Kansas and portions of western Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 9, 3:17 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             3 WNW EBENEZER          37.37N 93.36W
05/09/2023  E1.25 INCH       GREENE             MO   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED VIA MPING.
            TIME ESTIMATED FROM RADAR.

&&

CKR
Local storm report, May 9, 3:46 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             BOLIVAR                 37.61N 93.41W
05/09/2023  E1.00 INCH       POLK               MO   EMERGENCY MNGR

            DOWNTOWN BOLIVAR.

&&

TITUS
Local storm report, May 9, 3:52 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 SSE BOLIVAR           37.60N 93.41W
05/09/2023  E1.75 INCH       POLK               MO   AMATEUR RADIO

            GOLF BALL SIZE HAIL IN BOLIVAR. TIME
            ESTIMATED FROM RADAR.

&&

CKR
Special weather statement, May 9, 4:50 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
450 PM CDT Tue May 9 2023

MOZ078-092215-
Cedar MO-
450 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Cedar
County through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caplinger Mills and Arnica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Missouri.

&&

LAT...LON 3783 9383 3783 9363 3772 9373 3772 9382
TIME...MOT...LOC 2150Z 217DEG 11KT 3775 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, May 9, 4:51 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
451 PM CDT Tue May 9 2023

MOZ066-077-078-092215-
Vernon MO-Cedar MO-Barton MO-
451 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Barton,
west central Cedar and southeastern Vernon Counties through 515 PM
CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sheldon, or 13 miles northeast of Lamar, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montevallo and Olympia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Missouri.

&&

LAT...LON 3758 9413 3762 9423 3777 9415 3770 9394
TIME...MOT...LOC 2151Z 220DEG 10KT 3765 9412

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Perez
Local storm report, May 9, 5:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             4 NE POLK               37.76N 93.24W
05/09/2023  M2.00 INCH       POLK               MO   AMATEUR RADIO

            PICTURES OF TWO INCH HAIL NEAR HIGHWAY HH
            AND HIGHWAY 64 SOUTH OF RIMBY. TIME
            ESTIMATED FROM RADAR.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTFlash Flood WarningSGFCamden, Miller, Pulaski4 hr
May 8, 7:25 PM CDTSevere Thunderstorm WarningSGFVernon65 min
May 8, 7:31 PM CDTSevere Thunderstorm WarningSGFDent14 min
May 8, 7:44 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min
May 8, 7:46 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski14 min
May 8, 8:00 PM CDTSevere Thunderstorm WarningSGFVernon30 min
May 8, 8:23 PM CDTSevere Thunderstorm WarningSGFVernon37 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon45 min
May 8, 9:20 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon, Texas40 min
May 8, 9:45 PM CDTSpecial Weather StatementSGFBarton30 min
May 8, 10:00 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon31 min
May 8, 10:18 PM CDTSpecial Weather StatementSGFBarry27 min
May 8, 10:36 PM CDTSpecial Weather StatementSGFOregon24 min
May 8, 10:45 PM CDTSpecial Weather StatementSGFBarry45 min
May 8, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald37 min
May 9, 12:00 AM CDTSpecial Weather StatementSGFStone30 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningSGFVernon44 min
May 9, 4:57 AM CDTSevere Thunderstorm WarningSGFVernon48 min
May 9, 5:50 AM CDTSpecial Weather StatementSGFSt. Clair40 min
May 9, 2:13 PM CDTSpecial Weather StatementSGFGreene32 min
May 9, 2:27 PM CDTSevere Thunderstorm WarningSGFGreene48 min
May 9, 3:05 PM CDTSevere Thunderstorm WarningSGFGreene, Polk40 min
May 9, 3:33 PM CDTSevere Thunderstorm WarningSGFPolk42 min
May 9, 3:58 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk47 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory37 min
May 9, 4:50 PM CDTSpecial Weather StatementSGFCedar25 min
May 9, 4:51 PM CDTSpecial Weather StatementSGFCedar24 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon49 min
May 9, 5:36 PM CDTSevere Thunderstorm WarningSGFVernon39 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon61 min
May 9, 6:46 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon44 min
May 9, 6:51 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton39 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon16 min
May 9, 2:50 AM CDTSpecial Weather StatementSGFCrawford25 min
May 9, 3:03 AM CDTSevere Thunderstorm WarningSGFCrawford42 min
May 9, 3:27 AM CDTFlash Flood WarningSGFCrawford4 hr
May 9, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon, Crawford57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.